This site is intended for health professionals only!
Shereen Nabhani Gebara
Senior Lecturer in Pharmacy Practice
Kingston University School of Pharmacy and Chemistry
Anaemia is a common complication of cancer and its treatment. Studies have shown that the symptoms associated with anaemia such as fatigue, dizziness and dyspnoea can have a significant effect on the patient’s quality of life.
Erythropoietin stimulating agents (ESAs), such as erythropoietin and darbepoetin, are indicated for the treatment of anaemia. This class of drugs has proven to be effective in increasing haemoglobin (Hb), decreasing transfusion dependency and improving quality of life. For that, they have been commonly used in cancer patients. However, over the past 5 years, a significant number of studies and reports have revealed a limitation for their use. ESAs have been shown to increase the rate of thromboembolic events and tumour progression and to decrease overall survival in cancer patients.
The plethora of data surrounding the risk of ESA therapy has prompted the convening of numerous regulatory meetings, including the US Food and Drug Administration (FDA), the American Society of Hematology/American Society of Clinical Oncology, European Organization for Research and Treatment of Cancer (EORTC) and the Committee for Medicinal Products for Human Use (CHMP) safety committee European Medicines Agency (EMEA).
The overall consensus was the restriction of the use of ESAs. For example, patients would be eligible if they are currently on chemotherapy, and if the anticipated treatment outcome is palliative and not curative. The lowest possible haemoglobin should be aimed for that will keep the patient transfusion free. Moreover, ESAs should not be initiated if Hb >= 10g/dL, or if the patient is not symptomatic. ESA therapy should be discontinued with chemotherapy cessation.
Venous thromboembolic events (VTE), such as deep vein thrombosis, pulmonary emboli, strokes, myocardial infarctions (MIs) and transient ischaemic attacks, have been linked with the use of ESAs. The first trial to document this was the CHOIR study in 2006, which was stopped early due to increased incidence of stroke, MI, and mortality in the epoetin alpha arm of the study.
More recently a meta- analysis confirmed the CHOIR results. Pooling the results of 38 trials, it revealed that the use of ESAs significantly increases the rate of thromboembolic events as compared to placebo- RR=1.57; 95% CI 1.31-1.87.
The proposed pathogenesis of this adverse event is linked to an ESA-induced reactive thrombocytosis triggered by iron depletion. The latter is thought to be brought about by the increased production in erythropoietin. Khorana et al. demonstrated that higher platelet counts in oncology patients are associated with increased rate of VTEs (odds ratio for VTEs for platelets>350,000 vs <200,000: 2.81, p = 0.0002).
Another hypothesis has suggested that the relative risk for VTEs increases with increasing target Hb levels. However, increasing evidence from other studies suggests that ESAs might cause thromboembolic and cardiovascular events independently of haemoglobin concentrations.
Regardless of aetiology, the risk has been well documented, and it is recommended that a patient’s risk of thrombosis (such as history of VTEs, recent surgery, immobility and concurrent medications) be evaluated before initiation of ESA therapy.
Tumour progression and decreased survival
It’s postulated that the presence of erythropoietin receptors (EPO-R) on tumour cells enhance tumour proliferation, and the presence of EPO-R on endothelial cells promotes angiogenesis.[6,7]
However, neither of the above hypotheses has been well documented.
Even though some studies still show that ESAs have no impact on survival, the overwhelming majority have clearly demonstrated an increased mortality rate, which could be attributed to the thromboembolic events and/or tumour progression.
Pirker et al conducted a placebo-controlled, double-blind, randomised, phase III study in patients with extensive-stage small-cell lung cancer receiving first-line platinum-containing chemotherapy. Patients were randomised to receive either darbepoetin alpha or placebo.
The study enrolled 600 patients. Patients’ haemoglobin levels dropped due to the myelosuppressive chemotherapy; however, treatment with darbepo etin alpha maintained haemoglobin levels significantly higher than placebo (P=0.001). There was no statistically significant difference in overall survival between the treatment groups (hazard ratio [HR], 0.93; 95% CI, 0.78 to 1.11; P=0.431). As expected, darbepoetin alpha was associated with a higher incidence of thromboembolic events (darbepoetin alpha, 9%; placebo, 5%). The transfusion risk was lower in the darbepoetin versus placebo group (HR, 0.40; 95% CI, 0.29 to 0.55).
The results of this study did not demonstrate an impact on survival or progression free survival after treatment with darbepoetin alpha; however, they reinforced the benefit of ESAs in reducing transfusions.
Even though this study does not support the claim that ESAs can negatively impact survival, one can argue that this study proves that ESAs can be safely used if used within their new restrictions (only in patients receiving chemotherapy and whose anticipated treatment outcome is palliative).
In the most recent meta-analysis, Bohlius et al analysed the data from 63 eligible studies with a total of 13 933 patients. Epoetin or darbepoetin plus red blood cell transfusions (as necessary) were compared with red blood cell transfusions (as necessary) alone to prevent or treat anaemia in adult or paediatric patients with cancer with or without concurrent antineoplastic treatment.
The primary outcomes were mortality during the active study period and overall survival in all patients and in those on chemotherapy.
The results of this meta-analysis revealed that ESAs caused an estimated 17% increase in mortality relative to control during the active study periods in all patients with cancer and a 10% increase in relation to control in those undergoing chemotherapy.
Role of the healthcare professional
With such data available, it is most prudent for the use of ESAs to be scrutinised according to the new recommendations and guidelines.
To maximise adherence to the new restrictions, in Feb 2010 the FDA announced that all ESAs should be prescribed under a Risk Evaluation and Mitigation Strategy (REMS), which includes a medication guide to explain risks to patients and care givers. The goal is to support informed decisions between patients and healthcare providers when weighing the risks of ESA therapy.
Moreover, the APPRISE programme (Assisting Providers and Cancer Patients with Risk Information for the Safe use of ESAs) was also created as part of the REMS.
Hospitals and healthcare providers are required to enrol in the APPRISE programme if they want to continue to prescribe and dispense ESAs for cancer patients.
The APPRISE Programme consists of a training module that covers the use of ESAs and the risks involved (see Table 1).
Moreover providers are required to sign the patient/healthcare professional acknowledgement form prior to the patient receiving an ESA. The acknowledgment form attests that the healthcare professional and patient have discussed the risks of using an ESA.
Healthcare professionals who use ESAs for non-cancer uses only are not required to enroll in the APPRISE Programme, however they are required to provide a copy of the medication guide to each patient or their representative when an ESA is dispensed.
Even though this programme is only applicable to the USA, all healthcare professionals, including pharmacists involved in the care of cancer patients who are being considered for ESA therapy, should verify patient eligibility, individualise care and monitor stringently. Each institution should develop its own care pathway to dictate ESA therapy.
Despite all the negative publicity surrounding ESAs, patients can still derive benefit from them if used within the new recommendations.